MAUDE Adverse Event Report: STRYKER GMBH CORTEX SCREW AXSOS 3 TI 3.5MM / L32MM; PLATE, FIXATION, BONE

STRYKER GMBH CORTEX SCREW AXSOS 3 TI 3.5MM / L32MM; PLATE, FIXATION, BONE
Model Number 661432S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported that a 3.5mm axsos cortical screw broke during insertion.Additionally reported: "no screw part fell into the patient, the head of the screw broke off as it was being advanced and was still attached to the screwdriver.It was successfully removed.I could not see the angle or the pressure since he was over the fracture, he said he was just advancing it normally.There was a slight delay because he had to remove the screw from the patient which took about 5 mins.Since it was not fully advanced in the patient he was able to twist and pull the shaft of the screw out with pliers.".
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the two parts of the device were returned and match the reported event.The screw broke at the level of the second thread below the head.Some scratches can be noticed in the most proximal part of the longer part of the screw returned.These scratches were most probably caused during the extraction of the screw.A microscope analysis shows that the device broke in torsion, probably because of the application of an important force during insertion.This could be explained by the torsion lines that can be seen in the surface breakage.The presence of hard bone could also have contributed to the breakage.Based on investigation, the root cause was attributed to be user related.The failure was caused by an overtorque on the device.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
CORTEX SCREW AXSOS 3 TI 3.5MM / L32MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10467325
Report Number0008031020-2020-02195
Device Sequence Number19555702
Product Code HRS
UDI-Device Identifier04546540686381
UDI-Public04546540686381
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K200398
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model Number661432S
Device Catalogue Number661432S
Device Lot NumberD34110
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/19/2020
Initial Date Received by Manufacturer 08/04/2020
Supplement Date Received by Manufacturer10/08/2020
Initial Report FDA Received Date08/28/2020
Supplement Report FDA Received Date11/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1